Tennessee, 2023

Hail and Damaging Wind in Tennessee, May 15, 2023

May 15, 2023 · NWS MEG · 3 events in 2 counties and zones

A weakening upper ridge combined with peak heating led to scattered afternoon thunderstorms across West Tennessee on May 15, 2023. A couple of storms became severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weakening upper ridge combined with peak heating led to scattered afternoon thunderstorms across West Tennessee on May 15, 2023. A couple of storms became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 5:30 PM CST, 0 minutes earlier.

Area forecast discussion, May 15, 5:30 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
630 PM CDT Mon May 15 2023

...New AVIATION...

.SYNOPSIS...
Issued at 311 PM CDT Mon May 15 2023

Scattered thunderstorms are ongoing across portions of the Mid
South this afternoon. These storms may produce strong winds, locally
heavy rainfall, and small hail. Rain chances will increase on
Tuesday, ahead of an upper level disturbance and surface cold
front.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 311 PM CDT Mon May 15 2023

Most of the afternoon/evening convection is slowly moving out of
the area. We could still see some other development this evening.
Rain chances will increase for tomorrow as a cold front is
expected to move through the region. This will increase the
coverage and intensity of storms. We do not expect any severe
weather with this passage. A shortwave trough will drop
southeast from the Ozarks on Wednesday, likely aiding convection
over southern and and central MS on Wednesday. A few storms may
extend into north MS Wednesday afternoon. Much cooler temperatures
are expected the remainder of the week as highs dip into the 70s
and 80s. Expect dry conditions through Friday before another front
impacts the area this weekend. Another round of showers and storms
are possible Friday into Saturday morning. Another pleasant and
cool weekend is expected.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Mon May 15 2023

Mostly VFR conditions through the TAF set. VCTS this evening and
again tomorrow afternoon/evening could cause some MVFR vsbys. Wind
is generally SSW, however outflows from storms could cause
direction to be rather variable. Wind may gust up to 20kts
tomorrow afternoon and with any storms. Once the cold front comes
through expect the wind to veer more northerly by the end of the
TAF cycle.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ001-007-008-
     011-012-020.

TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...SMW

In the hours before

Special weather statement, May 15, 3:35 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
435 PM CDT Mon May 15 2023

MSZ024-152200-
Monroe MS-
435 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of southwestern Monroe
County through 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie, or near Aberdeen, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prairie, Binford, Strong and Muldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 8872 3385 8863 3374 8847 3368 8851
      3368 8872
TIME...MOT...LOC 2135Z 038DEG 17KT 3374 8861

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sirmon
Special weather statement, May 15, 3:36 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
436 PM CDT Mon May 15 2023

TNZ002-152215-
Obion TN-
436 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of western Obion County
through 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reelfoot Lake State Park, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troy, Obion, Cloverdale, Hornbeak, Samburg, Roneys Store, Elbridge,
Wolverine, Lassiter Corner, Minnick, Jacksonville and Glass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3633 8911 3622 8935 3631 8941 3632 8940
      3635 8940 3647 8923
TIME...MOT...LOC 2135Z 242DEG 8KT 3633 8932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SMW
Special weather statement, May 15, 3:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
453 PM CDT Mon May 15 2023

TNZ002-152230-
Obion TN-
453 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of south central Obion
County through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cloverdale, or 11 miles southeast of Reelfoot Lake State Park, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Obion, Cloverdale, Sharps Ferry, Mason Hall, Elbridge, Wolverine and
Glass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 8933 3626 8934 3634 8911 3621 8906
TIME...MOT...LOC 2152Z 264DEG 10KT 3625 8928

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SMW

The radar

The Memphis radar (KNQA), 111 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
May 15, 5:30 PM CST to 5:35 PM CST
Where
Gibson County, Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.980, -88.930

Several trees were uprooted or snapped in Trenton. At least one home was damaged by a downed tree.

Hail, Gibson

When
May 15, 5:37 PM CST to 5:42 PM CST
Where
Gibson County, Trenton
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -88.930

Hail, Madison

When
May 15, 5:48 PM CST to 5:53 PM CST
Where
Madison County, Jackson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.620, -88.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103440, 1103441, 1103442.